You asked, we answered: Can COVID-19 vaccines increase my blood pressure?

Published June 22, 2021

Published

picture of a doctor taking a patient's blood pressure

Question: 

Is high blood pressure a side effect of the COVID-19 vaccines?

Answered by cardiologist and cardiovascular medicine expert Daniel Anderson, MD, PhD:

So far, no data suggests that COVID-19 vaccines cause an increase in blood pressure. Remember that increased blood pressure after vaccination might not mean cause and effect. For example, if 5 years from now, I start turn graying, I would not say the COVID-19 vaccines caused that.

We all know that it is age is the primary reason we get gray hairs. The reality is that we can't say yet whether increased blood pressure is associated with the vaccine, caused by the vaccine or completely unrelated.

While you are sick with a viral infection like a cold or the flu, it is normal for your blood pressure to be a bit higher. The COVID-19 vaccines do not give you a COVID-19 infection, however, it does cause your immune system to respond and protect you from an infection. This immune response can however, cause symptoms like an infection albeit typically less than if you were truly sick. So it is possible your blood pressure could increase slightly after vaccination because your immune system is ramping up.

Stressful situations can also cause increases in blood pressure. For people who don't like needles, worrying about the shot might cause a temporary spike in blood pressure. If you find yourself anxious at the vaccine clinic, you might try deep breathing or listening to relaxing music to calm yourself.